Digestive Disorders / Gastroenterology Expert Forum
Laxative Abuse
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal
Laxative Abuse
My wife is addicted to laxatives. She takes 4-5 CVS brand laxatives, containing Bisacodyl every night before bed. We were married 5 years ago and it was then that I found out that she has been taking laxatives for 25-30 years. She is currently 52 years old.
I tried to get her help by taking her to a GI specialist.She had a colonoscopy that came back ok. The doctor didn't seem to want to deal with the laxative issue, and commented "that it was too late to change now"
My wife has become extremely deffensive about even talking about the subject and said it is a closed topic. I am worried because she is having more incidents now of vomiting, the other night very severely.Every couple of weeks she wakes up vomiting. She complains constantly about headaches, and abdominal pain. She always has gas, a tumultuous stomach, wakes up in the middle of the night and goes in the bathroom and stays for long periods of time. When we go someplace, it is always an issue about her having to go to the bathroom or her not being able to go yet.Some days she seems fine and very happy, but other days it seems like she is getting much worse to me.

What are her dangers from this long term abuse and what can i do for her? Can anyone help me?
Discussion is closed
Cancel
13 Answers
Page 1 of 1
233190 tn?1278553401
Erin, PA has kindley addressed the main issues of laxative abuse in her comments below and I agree with her assessment.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
Discussion is closed
Cancel
Avatar universal
Be prepared, miralax is pretty pricey..Probably depends on where you are at but where I live its about $110.00/month for a twice a day dose...Compared to Zelnorm though thats pretty cheap....
Discussion is closed
Cancel
Avatar universal
The dangers are very real.  Her gut is addictive to the stimulant action of the laxitive.  She will need more laxitives over time to get the same effect.  These higher doses of laxatives can cause cramps and vommitting.  She needs a new GI, someone who will listen.

There is a medication called Miralax that has been a miracle for many patients like your wife (and my dad).  It is a stimulant free laxative that can be safely used long term and is extreamly effective in reducing, if not eliminating the need for OTC laxitives.  You can check it out at Miralax.com.  In large doses this medication is used to clean people out before colonoscopy (under the name Nulyte or Colyte).  

For people who are severely stimulant-dependent, starting dose can be up to 3-4 X per day and then after a week or two (cleaning out the cement), it can be slowing lowered to the most effective dose to get a BM. It is during this time that the stimulant laxitives can be phased out. Although not officially approved for long term use (FDA will be doing this soon), we have used it safe and effectively in patients for years.

It is possible there is a psychiatric componet to the laxitive use as these can be abused for weight loss, but clinically I have found this to be the case only rarely.

Hope this helps.

GI.PA
Erin

Discussion is closed
Cancel
Avatar universal
Just another word about Miralax....It has certainly been a wonder drug for me...After an invasive cancer surgery in 95, I battled chronic constipation for the next 7 yrs because of a paralyzed bowel that was the result of the surgery....I started seeing a differnt GI about 15-18 months ago, the first thing he did, after colonoscopy and EGD, was put me on Miralax 17gm. I started with higher doses and leveled off at 17gm twice a day..I have stayed with that dose for many months now and recently for this problem as well as others, zelnorm 6mg twice a day was recently added....Best of luck to you and your wife...Tessa
Discussion is closed
Cancel
Avatar universal
My wife is very resistent to any change in this area. I am having a very hard time even talking to her about it. What are her risks if she goes on like this? Many days she seems to be full of energy and acting just fine and I wonder if I am just overreacting. Are the dangers great form this type of long term abuse (25-30 years)?
Discussion is closed
Cancel
Avatar universal
Overtime the same dose of laxitives wont work anymore.  You need more and more every day to get the same result.  So, you keep taking more and more and sooner or later they can cause electrolyte abnormalities, colon injury.  In addition, the meds that may work for her now (Miralax or Zelnorm) may not work for her when things become even more advanced.

GI.PA
Discussion is closed
Cancel
Avatar universal
I read everyone's comments on this subject so I thought that I would share a different prespective.  I abuse laxatives.  I HAVE to take 6 of them a day just to get some relief.  It is definately an addiction...it becomes very necessary.  I feel for his wife becuse I know what it is like.  I initially started doing it to control my weight (I only weighed 110 lbs at the time) and I lost some weight.  Now, 13 years later, I am simply taking them because now I have to.  It is very embarrassing and hard to discuss with anyone.  I don't even want to see a doctor even though I know I have a serious problem.  I know that people think that it should be simple to get over your embarrasssment and see a doctor about this condition but it's not that easy.  I read things, get scared, feel sick and still cannot make myself go to get checked out.  I would love to hear any suggestions. Thanks for your time.
Discussion is closed
Cancel
Avatar universal
I am a youth pastor (for ages 11-18) at the church where I work.  I just met with a high school girl who has been using laxatives for 6 months, recognizes it is a problem, but does not know what to do next.  Her parents know and don't seem to want to help.  What should I tell her to do as her next step?  I know her body will probably begin to freak out if she just tries to quit cold turkey.  What should she do, medically speaking, as she is trying to stop using laxatives?  Any advice would help.  Thank you!!!
Discussion is closed
Cancel
Avatar universal
I am a youth pastor (for ages 11-18) at the church where I work.  I just met with a high school girl who has been using laxatives for 6 months, recognizes it is a problem, but does not know what to do next.  Her parents know and don't seem to want to help.  What should I tell her to do as her next step?  I know her body will probably begin to freak out if she just tries to quit cold turkey.  What should she do, medically speaking, as she is trying to stop using laxatives?  Any advice would help.  Thank you!!!
Discussion is closed
Cancel
Avatar universal
is the girl doing it to lose weight or to move her bowel??
there are natural laxative you can find in health food section of most supermarkets.
Discussion is closed
Cancel
Avatar universal
I have been abusing since 2004. I now take 30 laxatives and 25 stool softeners every other night. I tend to throw up in the middle of the night as well. I believe it is from all the water built up from the pills.  I've tried to go days without taking them and I become very swollen and retain water.  During this time I hate myself and tend to be in a very bad mood. On the days I do take them I am feeling "thin" and seem to be in a better mood. I do have an eating disorder and I believe your wife does as well. It seems to me that she is having good/bad days based on the way she feels about herself.
I'm not a doctor and have no right to say she has an eating disorder or not but it sounds a lot like my situation. She most likely takes more than the 2 she says she takes. I've seen gi doctors an they just tell me to take miralax or benefiber but it doesn't work the way I'm used to the laxatives so I always turn back to take the hand full of poison pills. The doctors all say that it could cause kidney damage, intestine damage, it also could lead to having to wear a bag and have your body not work at all. I pray that God performs a miracle in your wife's life and myself.
I know this is a very old comment but I hope you read this and take something out of it.
Please tell your wife she is beautiful if she begins to look swollen and puffy from water retention and let her know you'll be with her through this change in her body.
Discussion is closed
Cancel
Avatar universal
A related discussion, H pylori was started.
Discussion is closed
Cancel
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank